Michigan, 2004

Flood in Michigan, March 5 to 8, 2004

March 5 to 8, 2004 · NWS DTX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 4, 10:15 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 4, 10:15 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1015 PM EST THU MAR 4 2004

.UPDATE...
WITH BACK EDGE OF STEADY RAIN LIFTING NORTH INTO FORECAST
AREA...WILL LOWER POPS A BIT FOR THE OVERNIGHT...ESPECIALLY SOUTH.
IT LIKELY WILL BE TOWARD THE DAWN HOURS BEFORE CHANCE OF
MORE CONSOLIDATED RAINFALL MOVES IN...WITH THUNDER.
&&
DWD

.PREV DISCUSSION...ISSUED 415 PM EST.

12Z RAOBS/WATER VAPOR LOOP SHOW UPPER LOW SWINGING INTO TEXAS...WITH
A FAST SOUTHWESTERLY FLOW AHEAD OF IT INTO THE GREAT LAKES. NEXT
SHORTWAVE MOVING ONSHORE ACROSS THE PACIFIC NORTHWEST. SURFACE
ANALYSIS SHOWS LOW DEVELOPING OVER THE SOUTHERN PLAINS...WITH A WARM
FRONT INTO THE MID MISSISSIPPI VALLEY. REGIONAL RADARS SHOW PRECIP
RAPIDLY SPREADING NORTHEAST INTO THE REGION...WITH LEADING EDGE OF
THE RAIN SHIELD JUST APPROACHING THE MI/IN BORDER.

MAIN FOCUS THIS PACKAGE CONTINUES TO BE WITH APPROACHING SYSTEM FOR
THE TONIGHT/FRIDAY TIME FRAME...WHICH WILL LEAD TO A NUMBER OF
FORECAST CONCERNS. ETA/GFS CONTINUE TO BE BASICALLY SIMILAR THE PAST
FEW RUNS. GFS STILL A BIT FASTER THAN THE ETA...AND ETA MAY BE A BIT
FARTHER WEST. HOWEVER WILL GENERALLY STICK WITH A MIDDLE SOLUTION AS
HAS BEEN THE CASE THE PAST FEW SHIFTS. INITIAL CONCERN IS WITH RAIN
ALONG THE WARM FRONT. THIS WILL BE THE BIG PRECIP PRODUCER FOR
US...MAINLY FOCUSED DURING THE TONIGHT PERIOD /INTO THE MORNING
ACROSS THE NORTHERN CWA/. VERY STRONG 850MB FRONTOGENESIS SETTING UP
SOUTH OF THE STATE...WITH A STRONG =65KT LOW-LEVEL JET SETTING UP
OVERNIGHT. THIS WILL FEED PLENTY OF MOISTURE INTO THE REGION
OVERRUNNING THE WARM FRONT. MOISTURE TRANSPORT VECTORS AND
850MB/700MB THETA-E ADVECTION ARE EXPECTEDLY IMPRESSIVE WITH SUCH A
STRONG JET...AND PRECIPITABLE WATERS ARE FORECAST TO CLIMB OVER 1.3
/NORMAL AT DTX THIS TIME OF YEAR IS 0.38/. 12Z SOUNDINGS SHOWED
PWATS OVER 1 INTO MISSOURI/KENTUCKY...NEARLY 300 PERCENT OF NORMAL
DOWN THERE. GOOD FGEN/GOOD ISENTROPIC LIFT/GOOD MOISTURE CONVERGENCE
AND FLUX ALL WILL LEAD TO A GOOD BOUT OF RAIN FOR SOUTHEAST
MICHIGAN. FORECAST SOUNDINGS ALSO SHOW DECENT ELEVATED INSTABILITY
DEVELOPING WITH THE LOW-LEVEL JET...LEADING TO THUNDER AND HEAVY
RAIN POTENTIAL.

REGARDING HEAVY RAIN POTENTIAL...BEST MODEL LIFT/QPF IS FOCUSED
ACROSS THE NORTHWEST CWA...CLOSER TO THE TRACK OF THE SURFACE LOW.
AT THIS TIME VERY LITTLE SNOW COVER REMAINS ACROSS THE CWA...WITH
COOP REPORTS OF JUST A COUPLE INCHES IN THE NORTH AND THUMB. HOWEVER
DUE TO RECENT RAINFALL AND SNOWMELT ACROSS THE NORTH...AREA RIVERS
HAVE RESPONDED BY CLIMBING SIGNIFICANTLY OVER THE PAST DAY OR TWO.
WHILE THERE IS LITTLE OR NO SNOW PACK...THE GROUND DOES REMAIN
FROZEN...WITH SOME PLACES SEEING WATER PONDING IN LOW-FIELDS WITHOUT
BEING ABLE TO ABSORB. GENERALLY EXPECT AROUND AN INCH OF QPF ACROSS
THE NORTH WITH THIS SYSTEM...WITH LOCALIZED AREAS RECEIVING AN INCH
AND A HALF. WITH ALL OF THIS EXPECTED TO RUNOFF INTO AN AREA THAT
HAS ALREADY SEEN A DECENT AMOUNT OF RAIN AND SNOWMELT /ONE RIVER-
SHIAWASSEE AT FERGUS- CRESTED ABOVE FLOOD STAGE/...WILL ISSUE A
FLOOD WATCH FOR THE NORTHERN CWA. MAIN PRECIP WILL FALL BETWEEN
MIDNIGHT AND NOON...AND WILL CARRY WATCH THROUGH THE DAY FRIDAY.

CURRENT RUNS STILL SHOW THE WARM FRONT LIFTING THROUGH THE CWA AND
CLEARING THE SAGINAW VALLEY SATURDAY MORNING. SOUTHEAST MICHIGAN
WILL BREAK INTO THE WARM SECTOR AND DRY SLOT...AND COULD POTENTIALLY
SEE A RECORD SETTING DAY. HOWEVER WITH MOST OF THE DRYING IS ABOVE
850MB WITH ETA TRYING TO HOLD ON TO MORE LOW-LEVEL MOISTURE...WE
COULD ALSO REMAIN SOCKED IN WITH STRATO-CU...BUT A FEW HOURS OF SUN
DOES NOT SEEM OUT OF THE QUESTION. INSOLATION WILL HAVE LESS IMPACT
ON THE TEMPS UNDER AN EARLY MARCH SUN COMPARED TO THE DEGREE OF WARM
ADVECTION IN THE WARM SECTOR. 850MB TEMPS CONTINUE TO CLIMB TO 12C
ACROSS SOUTHEAST MICHIGAN. AS OF 20Z THIS AFTERNOON A NUMBER OF
SITES ACROSS KENTUCKY HAVE BROKEN 70F...AS WELL AS JUST NORTH OF THE
OHIO RIVER. WILL KEEP CURRENT TEMPS AS THEY ARE...INDICATING RECORD
HIGHS AT LEAST ACROSS THE SOUTHERN CWA /DTW 64-FNT 66-MBS 63/.

FIRST WILL LOOK AT SEVERE POTENTIAL. THIS SYSTEM CONTINUES TO LOOK
VERY DYNAMIC...WITH AN IMPRESSIVE WIND STRUCTURE AT LEAST SPEED-WISE
/60KTS AT 850MB...80KTS AT 700MB...90-100KTS AT 500MB/. ALSO SOME
TURNING IN THE LOW LEVELS IN THE WARM SECTOR LEADING TO SOME
LOW-LEVEL HELICITY AS WELL. ETA INDICATES ONLY AROUND 500J/KG
CAPE...DUE TO THE PRESENCE OF A WARM CAP AROUND 700MB. THIS IS A NEW
FEATURE ON THE SOUNDINGS...WITH PREVIOUS RUNS A COUPLE DEGREES
COLDER. HOWEVER THE CAP IS PRETTY DRY...SO IF WE CAN COME UP WITH
ENOUGH FORCING TO GET THROUGH IT...THE CAP WILL ERODE BACK AND LEAD
TO A DECENT AMOUNT OF CAPE. HOWEVER FORCING LOOKS RATHER
QUESTIONABLE. THERE IS SOME LOW-LEVEL CONVERGENCE ALONG THE SURFACE
FRONT...BUT DUE TO SPEED CONVERGENCE AS THERE IS VERY LITTLE
DIRECTIONAL CONVERGENCE ALONG THE BOUNDARY. UPPER WAVE TRACKS MORE
WEST AND NORTH OF THE STATE...WITH MINIMAL SYNOPTIC DYNAMICS. IF WE
MANAGE TO GET ANY TYPE OF CONVECTION...IT SHOULD EASILY BE ABLE TO
TAP INTO THE HIGHER MOMENTUM AIR. HOWEVER THE QUESTION IS WHETHER WE
WILL SEE CONVECTION...BE IT THUNDERSTORMS OR A THUNDERLESS LINE
ALONG THE BOUNDARY. WITH THE CURRENT SETUP IT STILL SEEMS REASONABLE
TO CONTINUE WITH THE SLIGHT CHANCE OF SEVERE AS MENTIONED IN THE
HWO.

AS MENTIONED ABOVE...VERY GOOD WINDS ASSOCIATED WITH THIS SYSTEM. IN
ADDITION TO CONVECTIVE WINDS...THERE IS A POTENTIAL FOR
NON-CONVECTIVE WIND GUSTS DURING THE DAY AND LONG THE FRONT. VERY
STRONG WINDS JUST OFF THE SURFACE...AND BUFKIT PROFILES SHOW US
TAPPING INTO 50KTS IN THE MIXED LAYER. HOWEVER MOST OF THE DAYTIME
WARMING WILL COME FROM WARM ADVECTION...WHICH WOULD NOT DESTABILIZE
THE BOUNDARY LAYER LIKE NORMAL DIURNAL HEATING. ALSO THERE IS NO
REAL MECHANISM FOR MIXING WINDS TO THE SURFACE WITH CONTINUED WARM
ADVECTION IN THE WARM SECTOR. THERE IS GOOD COLD ADVECTION BEHIND
THE COLD FRONT...HOWEVER BEST SYNOPTIC SUBSIDENCE FOLLOWS THE UPPER
WAVE ACROSS WISCONSIN/UPPER MICHIGAN. AS FAR AS NON-CONVECTIVE WINDS
DURING THE DAY...DO NOT SEE US REACHING WARNING CRITERIA OR
NECESSARILY SEEING SUSTAINED WINDS AROUND 30MPH. HOWEVER WIND GUSTS
TO 45MPH ARE NOT OUT OF THE QUESTION. WILL HOLD OFF ON ANY WIND
HEADLINES FOR NOW...BUT KEEP WINDY WORDING AND MENTION GUSTS AS HIGH
AS 45MPH.

FOLLOWING THE COLD FRONT...WILL KEEP IN A LOW CHANCE POP FOR FRIDAY
NIGHT. FRIDAY EVENING MAY BE MORE DRY UNTIL WRAP AROUND MOISTURE
SPREADS BACK OVERNIGHT...HOWEVER WILL KEEP THE BROAD LOW CHANCE FOR
NOW. SOME MOISTURE/WEAK LIFT LINGERS INTO SATURDAY...AND WILL KEEP A
MENTION OF FLURRIES IN THE MORNING. NEXT CLIPPER APPROACHES FOR
SUNDAY. TREND OVER THE PAST COUPLE DAYS HAS BEEN SLOWER WITH THE
APPROACH OF THIS SYSTEM...AND WILL REMOVE PRECIP FROM SATURDAY
NIGHT. WITH THE CURRENT RUN...THERE LOOKS TO BE A GOOD SHOT OF SNOW
ON SUNDAY...POTENTIALLY WITH A COUPLE INCHES OF ACCUMULATION.
HOWEVER WITH THE VARIOUS TRENDS NORTH TO SOUTH WITH THE PATH OF THIS
UPPER WAVE...WILL NOT MENTION LIKELY POPS AT THIS POINT. COULD
EASILY TREND FARTHER SOUTH OF THE REGION...OR BACK TOWARD THE NORTH.
WITH THE SOUTHWARD TREND...SUNDAY ALSO LOOKS COLDER WITH LESS CHANCE
FOR MIXED PRECIP. WILL STILL KEEP A MENTION OF RAIN/SNOW IN THE
FAR SOUTHERN CWA...BACKING OFF FROM EARLIER GRIDS. OTHERWISE THERE
ARE A COUPLE PIECES OF ENERGY SWINGING THROUGH THE REGION THROUGH
TUESDAY...AND WILL KEEP A MENTION OF LOW CHANCE POPS IN THE GRIDS.
WEDNESDAY AND THURSDAY STILL LOOK DRY AND MILDER.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
     FLOOD WATCH...OVERNIGHT/FRIDAY...MIZ047>049-053>055-060>062
                           /SHIAWASSEE TO SANILAC COUNTIES NORTHWARD/
     GALE WARNING...FRIDAY/FRIDAY NIGHT...LAKES HURON AND ST CLAIR.

&&

BRAVENDER

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Mar 4, 4:23 PM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
423 PM EST THU MAR 4 2004

MIZ047>049-053>055-060>062-051100-
BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA-
423 PM EST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALONG AND NORTH OF INTERSTATE
69

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT TONIGHT.  PLEASE REFER TO THE LATEST
FLOOD WATCH STATEMENT FOR FURTHER DETAILS.  SCATTERED THUNDERSTORMS
ARE ALSO EXPECTED TONIGHT...HOWEVER...NO SEVERE WEATHER IS
EXPECTED.  HOWEVER...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FLOOD WATCH CONTINUES THROUGH FRIDAY.

VERY WINDY CONDITIONS ARE EXPECTED ON FRIDAY...AS A STRONG LOW
PRESSURE SYSTEM TRACKS THROUGH THE WESTERN GREAT LAKES. WIND GUSTS
WILL LIKELY REACH 45 MPH FROM THE SOUTHWEST.

FURTHERMORE...SCATTERED THUNDERSTORMS ARE ALSO EXPECTED ON
FRIDAY...SOME OF WHICH MAY REACH SEVERE LIMITS DURING THE AFTERNOON.
DAMAGING WIND GUSTS IS THE MAIN POTENTIAL HAZARD FROM THESE
STORMS...HOWEVER AN ISOLATED TORNADO AND HAIL CAN NOT BE DISCOUNTED.

GALE WARNING IS IN EFFECT FOR LAKE HURON FRIDAY. FOR FURTHER
DETAILS...SEE THE LATEST OPEN LAKE FORECAST FOR LAKE HURON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS AND OBSERVATIONS
OF FLOOD CONDITIONS.  SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

MIZ063-068>070-075-076-082-083-051100-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE-
423 PM EST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH OF INTERSTATE 69

.DAY ONE...TODAY AND TONIGHT

RAINFALL...HEAVY AT TIMES...IS EXPECTED TONIGHT.  LOCALIZED FLOODING
IN POOR DRAINAGE AND LOW LYING AREAS IS POSSIBLE.  RAINFALL TOTALS
ARE EXPECTED TO RANGE FROM HALF AN INCH TO ONE INCH ACROSS MUCH OF
THE AREA.  SCATTERED THUNDERSTORMS ARE ALSO EXPECTED...HOWEVER...NO
SEVERE WEATHER IS ANTICIPATED.  THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY WINDY CONDITIONS ARE EXPECTED ON FRIDAY...AS A STRONG LOW
PRESSURE SYSTEM TRACKS THROUGH THE WESTERN GREAT LAKES. WIND GUSTS
WILL LIKELY REACH 45 MPH FROM THE SOUTHWEST.

FURTHERMORE...SCATTERED THUNDERSTORMS ARE ALSO EXPECTED ON
FRIDAY...SOME OF WHICH MAY BE REACH SEVERE LIMITS DURING THE
AFTERNOON. DAMAGING WIND GUSTS IS THE MAIN POTENTIAL HAZARD FROM
THESE STORMS...HOWEVER AN ISOLATED TORNADO AND HAIL CAN NOT BE
DISCOUNTED.

GALE WARNING IS IN EFFECT FOR SAINT CLAIR FRIDAY. FOR FURTHER
DETAILS...SEE THE LATEST OPEN LAKE FORECAST FOR LAKE SAINT CLAIR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY.

BGM

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Saginaw

When
March 5, 12:20 AM EST to March 8, 12:30 PM EST
Where
Saginaw forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

The Cass river at Frankenmuth went above its 17 foot flood stage at 1220 am EST on the 5th. The river crested at 21.1 feet at 3 am EST on the 7th, then fell back below flood stage at 1230 pm EST on the 8th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388812.